The common practice of giving heart attack patients a clot-busting drug within hours of planned angioplasty could be dangerous, an important new study suggests.
Many doctors give the clot-dissolver hoping it will make the artery-widening operation more successful, but major research presented Tuesday at the annual conference of the European Society of Cardiology found that more patients died in the month following the procedure if they were given the drug.
Experts said the findings are expected to prompt many doctors around the world to stop using the strategy, at least for now.
"A great clinical trial is one that provides a clear-cut answer to the question that is being asked, is one that raises new questions and is one that influences the practice of medicine. (This study) certainly meets all these three criteria," said Dr. William Wijns, a prominent leader in the field of angioplasty who was not connected with the research.
There are two main options for treating heart attack victims, a clot dissolving drug or angioplasty, where doctors thread a wire through the blood vessels to get at the blood clot that caused the heart attack, the AP says.
The wire mechanically breaks up the clot. Doctors then inflate a balloon to squash plaque against the wall of the artery and implant a tiny mesh tube at the site of a blockage to permanently prop the artery open.
Angioplasty is considered the more effective option as long as it is done by experienced doctors in well-equipped hospitals. However, most community hospitals do not have such expertise. In those places, patients are either treated with a clot-busting drug or transferred to a nearby hospital that can perform the angioplasty within three hours.
However, it has been unclear whether angioplasty would work better if the clot was dissolved before the procedure, in cases where angioplasty cannot be performed immediately but can be done sometime between one and three hours after the heart attack. Some doctors have been giving the clot-buster to patients in this situation anyway, hoping it will help.